Mississippi, 2014

Tornado and Flash Flooding in Mississippi, July 22 to 23, 2014

July 22 to 23, 2014 · NWS JAN · 13 events in 7 counties and zones

A low pressure system and associated moisture moving westward form Alabama allowed for the development of showers and thunderstorms. Some of these storms produced flash flooding, hail, and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$917,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A low pressure system and associated moisture moving westward form Alabama allowed for the development of showers and thunderstorms. Some of these storms produced flash flooding, hail, and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 9:38 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 22, 9:38 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1038 AM CDT TUE JUL 22 2014

.DISCUSSION...COLD CORE LOW WILL CONTINUE TO RETROGRADE INTO THE
ARKLAMISS FROM THE EAST THROUGH THE COURSE OF THE DAY.  DEEPER
MOISTURE FILTERING IN FROM THE EAST COMBINED WITH DAYTIME HEATING
LOOKS TO YIELD CAPE VALUES AROUND 2000 J/KG THIS AFTERNOON WHICH IS
ADEQUATE TO SUPPORT A DECENT COVERAGE OF CONVECTION THROUGH THE
AFTERNOON HOURS...PARTICULARLY OVER AREAS ALONG AND EAST OF THE
NATCHEZ TRACE PARKWAY WERE AN AXIS OF BETTER LOW LEVEL MOISTURE
CONVERGENCE LOOKS TO EXIST.  PRECIPITABLE H2O VALUES CLIMBING BACK
UP TO THE 1.75-2.00 INCH RANGE WILL SUPPORT THE POTENTIAL FOR SOME
LOCALIZED HEAVY RAINFALL.

MODEST MID-LEVEL FLOW ON THE ORDER OF 30-35 KNOTS AND ADVERTISED 30
KNOTS 0-6KM BULK SHEAR COULD AID IN SOME HEALTHY CORES THIS AFTERNOON
THAT'LL BE CAPABLE OF PRODUCING SOME GUSTY WINDS. THE LASTEST BATCH
OF HIGH-RES MODELS SEEM TO BE PICKING UP ON THIS TREND AS THEIR
CONVECTIVE OUTPUT IS A BIT MORE ROBUST THAN PREVIOUS RUNS. THIS
ACTIVITY IS EXPECTED TO GRADUALLY SUBSIDE IN BOTH INTENSITY AND
COVERAGE AS DAYTIME HEATING IS LOST THIS EVENING.

THE ONLY NOTABLE CHANGES TO THE FORECAST FOR TODAY...ASIDE FROM THE
TYPICAL HOURLY TRENDS...IS TO INCREASE POPS IN AREAS MAINLY ALONG
AND EAST OF THE NATCHEZ TRACE PARKWAY.  OTHERWISE...REMAINING
ELEMENTS OF THE CURRENT FORECAST LOOK GOOD FOR TODAY. /19/

&&

.AVIATION...CONVECTION WILL INCREASE FROM THE EAST THIS AFTERNOOON...
BUT NO MORE THAN VICINITY EXPECTED AT TAF SITES. SOME MVFR CEILINGS
WILL BE POSSIBLE BETWEEN GTR AND MEI EARLY THIS AFTERNOON...OTHERWISE
VFR CONDITIONS WILL PREVAIL INTO THE EVENING AS CONVECTION WINDS
DOWN. THEREAFTER...MVFR CEILINGS IN THE EAST AND MVFR VISIBILITIES
EVERYWHERE WILL BE THE RULE UNTIL AROUND 14Z. /26/

&&

.PREV DISCUSSION... /ISSUED 529 AM CDT TUE JUL 22 2014/

SHORT TERM...THE PRIMARY WEATHER FEATURE AFFECTING THE ARKLAMISS
WILL BE A CLOSED COLD CORE LOW MIGRATING WESTWARD FROM AL INTO MS.
THERE IS A WEAK SURFACE REFLECTION THAT WILL AID IN LOW LEVEL
MOISTURE CONVERGENCE OVER EASTERN MS LATER THIS MORNING AND
AFTERNOON AS DEEPER MOISTURE SURGES WESTWARD TOWARD THE INTERSTATE
55 CORRIDOR AND COMBINES WITH DAYTIME HEATING. HRRR GUIDANCE
INDICATES CAPE VALUES PEAKING IN THE 2000-3000 J/KG RANGE AND
PRECIPITABLE WATER APPROACHING TWO INCHES - AND THIS WILL SUPPORT
THUNDERSTORM INITIATION ALONG THE LL MOISTURE CONVERGENCE AXIS
STRETCHING NORTH OF THE LOW CENTER. HIGH-RES MODEL OUTPUT VARIES IN
COVERAGE BUT THERE MAY BE SUFFICIENT EASTERLY MID LEVEL FLOW TO
SUPPORT MULTI-CELL STORM CLUSTERS ALONG ANY BOUNDARIES WITH STORMS
CAPABLE OF PRODUCING SOME STRONG WIND GUSTS. THE MOVEMENT OF STORMS
IN THIS FLOW PATTERN WOULD INCREASE RAINFALL COVERAGE AND HAVE
RAISED POPS SOME FOR TODAY.

EXPECT CONVECTIVE ACTIVITY TO WANE AFTER SUNSET THIS EVENING. THE
CLOSED LOW WILL CONTINUE ITS WESTWARD MIGRATION OVERNIGHT AND BETTER
MOISTURE CONVERGENCE SHOULD SET UP FARTHER WEST WEDNESDAY...AND HAVE
SHIFTED POPS SLIGHTLY IN THAT DIRECTION - A LITTLE MORE THAN MOS
GUIDANCE SUGGESTS. THE THERMODYNAMIC AND WIND PROFILES SHOULD BE
SIMILAR WEDNESDAY AND A FEW STRONG STORMS WOULD BE A POSSIBILITY
ONCE AGAIN. IT LOOKS LIKE NORTHERN STREAM SHORTWAVE ENERGY
APPROACHING THE AREA LATE WEDNESDAY NIGHT IS A LITTLE SLOWER IN THE
MODEL GUIDANCE...AND THE GREATER INFLUENCE ON ARKLAMISS WEATHER MAY
HOLD OFF UNTIL THURSDAY. HAVE RAISED POPS ABOVE GUIDANCE TO MAINTAIN
SOME CONTINUITY...ESPECIALLY WITH THE POSSIBILITY OF CONVECTIVE COLD
POOLS THAT COULD HELP TO SEND SHOWER/TSTM ACTIVITY A LITTLE FARTHER
SOUTH THAN EXPECTED INTO NRN PORTIONS OF THE AREA. /EC/

LONG TERM...THURSDAY TO TUESDAY. SO FAR...NO BIG PATTERN CHANGE FOR
THE REGION. WITH THE LARGE AREA OF HIGH PRESSURE PLANTED OVER THE
ROCKIES...THE ARKLAMISS WILL CONTINUE TO GET FRONTS AND WEAK
DISTURBANCES EVERY FEW DAYS. THE MOS CONTINUES TO BOUNCE AROUND WITH
THE TEMPERATURES. PERHAPS LEANING MORE TOWARD CLIMATOLOGY FOR THIS
TIME OF YEAR...THE TEMPS IN THE EXTENDED ARE BACK INTO THE UPPER
90S/MID 70S EARLY NEXT WEEK WHICH WOULD SUGGEST POSSIBLE INCREASE IN
HEAT STRESS. HOWEVER...WITH THE CURRENT PATTERN TEMPERATURES ARE
LIKELY TO BE AT OR BELOW NORMAL THROUGH THE EXTENDED. STUCK WITH
GUIDANCE GENERALLY FOR POPS AND TEMPS.

BY THURSDAY...IT LOOKS LIKE THE LATEST STALLED FRONT WILL BE
REPLACED WITH AN APPROACHING COLD FRONT. THIS BOUNDARY IS LIKELY TO
STALL ALONG THE COAST OVER THE WEEKEND...BEFORE THE NEXT FRONT MOVES
INTO THE REGION AROUND MONDAY. EACH SYSTEM SEEMS TO BE LACKING MUCH
UPPER LEVEL SUPPORT AND THE MAIN SURFACE LOW WITH EACH SYSTEM IS
ALSO DISTANT. HOWEVER...THE MODELS ARE BRINGING IN PLENTY OF VERY
MOIST AND UNSTABLE AIR FROM THE GULF. THERE IS A CHANCE OF RAIN
ACROSS THE AREA NEARLY EVERY DAY. WITH THE BEST DYNAMICS ASSOCIATED
WITH THE SYSTEMS STAYING TO THE NORTH AND THE WESTERN RIDGE WAVERING
FURTHER EAST SOME DAYS...MUCH OF THE THUNDERSTORM ACTIVITY WILL MISS
THE WESTERN ZONES...BASICALLY AREAS EAST OF INTERSTATE 55 THROUGH
THE PERIOD. OF COURSE THERE COULD BE SOME ISOLATED TO SCATTERED
THUNDERSTORMS...BUT POPS RIGHT NOW ARE LOW. BETWEEN EACH FRONT WILL
BE A DAY OR TWO OF MOSTLY CLEAR SKIES AND MILD CONDITIONS. NOT
ANTICIPATING A PATTERN SHIFT THIS FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  71  91  71 /  46  32  34  22
MERIDIAN      88  69  91  69 /  60  39  28  23
VICKSBURG     90  70  92  71 /  20  20  34  22
HATTIESBURG   90  70  92  71 /  60  25  26  21
NATCHEZ       89  70  90  71 /  21  15  38  20
GREENVILLE    92  72  93  73 /  16  12  24  27
GREENWOOD     91  71  91  72 /  25  21  29  27

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/26
Hazardous weather outlook, Jul 22, 12:35 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT TUE JUL 22 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
135 PM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

26

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 22, 12:05 PM CST, 1 hour 13 minutes before
MSZ065-066-074-221850-
JONES MS-FORREST MS-COVINGTON MS-
105 PM CDT TUE JUL 22 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
105 PM CDT TUE JUL 22 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF EASTABUCHIE
AT 106 PM CDT...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EXTREME SOUTHEASTERN COVINGTON...NORTHERN FORREST AND
SOUTHWESTERN JONES COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3128 8929 3146 8944 3159 8919 3144 8907
      3143 8909 3143 8913 3139 8914
TIME...MOT...LOC 1806Z 054DEG 5KT 3146 8922

GRG
Special weather statement, Jul 22, 12:42 PM CST, 36 minutes before
MSZ073-074-221925-
LAMAR MS-FORREST MS-
142 PM CDT TUE JUL 22 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
142 PM CDT TUE JUL 22 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER BROOKLYN AT 142 PM CDT...
MOVING SOUTHWEST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN FORREST AND SOUTHERN LAMAR COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3091 8935 3100 8935 3100 8941 3097 8943
      3097 8947 3101 8951 3100 8955 3100 8964
      3101 8965 3116 8915 3114 8914 3097 8913
      3090 8928
TIME...MOT...LOC 1842Z 066DEG 19KT 3104 8921

GRG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 3 flash flood, 1 heavy rain, 1 tornado. Local standard time, as filed.

Hail, Lamar

When
July 22, 1:18 PM CST
Where
Lamar County, Lumberton
Measured
0.75 in hail
Reported by
Public
Coordinates
31.000, -89.450

Thunderstorm Wind, Jones

When
July 22, 1:40 PM CST
Where
Jones County, 5.14 mi ESE of Hebron
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.670, -89.300

There was some siding and shingle damage to a house along Willie Hilbun Road.

Thunderstorm Wind, Jones

When
July 22, 1:40 PM CST
Where
Jones County, 3.88 mi SSW of Soso
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.700, -89.300

Part of a barn roof was blown off and a large tree branch was snapped off along Soso Big Creek Road.

Flash Flood, Forrest

When
July 22, 4:00 PM CST to 4:30 PM CST
Where
Forrest County, 2.07 mi E of Petal to 0.59 mi ESE of Petal
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.355, -89.235

Some flooding occurred at Hillcrest Loop and Sun Circle.

Hail, Lawrence

When
July 22, 5:42 PM CST
Where
Lawrence County, Campbell
Measured
1 in hail
Reported by
Public
Coordinates
31.620, -90.000

Quarter size hail fell on Dogwood Drive.

Hail, Lawrence

When
July 22, 5:44 PM CST
Where
Lawrence County, Silver Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.600, -90.000

Quarter size hail fell on Benson Road.

Thunderstorm Wind, Lawrence

When
July 22, 5:45 PM CST
Where
Lawrence County, Hooker
Measured
54 kt (62 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.630, -90.050

Several trees were down north of Silver Creek.

Thunderstorm Wind, Lawrence

When
July 22, 5:50 PM CST
Where
Lawrence County, 2.15 mi SSW of Hooker
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.600, -90.060

Trees were down on Ferguson Mill Road and Fire Tower Road.

Flash Flood, Grenada

When
July 22, 9:05 PM CST to 10:30 PM CST
Where
Grenada County, 0.57 mi E of Grenada to 1.73 mi NW of Futheyville
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
33.780, -89.810

Numerous roads were flooded and 10 to 15 homes were inundated by water. Up to 4 inches fell in parts of the city.

Heavy Rain, Grenada

When
July 22, 10:30 PM CST
Where
Grenada County, 2.7 mi SW of Grenada
Reported by
Public
Coordinates
33.750, -89.850

Heavy rain fell in Grenada and a measured report of 4.12 inches was obtained.

Tornado, Rankin

When
July 23, 5:26 PM CST to 5:40 PM CST
Where
Rankin County, 0.62 mi N of Barnett Res West to 1.18 mi NE of Barnett Res West
Rating
EF0
Path length
0.7 mi
Path width
25 yd
Reported by
Social Media
Coordinates
32.429, -90.028

A waterspout developed on the eastern side of the Ross Barnett Reservoir during the late afternoon of July 23rd. The waterspout moved slowly over nearly a 15 minute period and remained over water until it dissipated. Multiple eyewitnesses reported this rare phenomenon and thanks to social media, dozens of pictures were taken while it was occurring.

Thunderstorm Wind, Leflore

When
July 23, 6:30 PM CST
Where
Leflore County, 0.58 mi W of Greenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.520, -90.190

A tree was blown down.

Flash Flood, Leflore

When
July 23, 7:10 PM CST to 8:10 PM CST
Where
Leflore County, 1.56 mi N of Grenada Jct to 2.16 mi SSW of Craigside
Cause
Heavy Rain
Property damage
$600,000
Reported by
Law Enforcement
Coordinates
33.553, -90.171

Significant flooding occurred in and around Greenwood. Roughly 80 to 90 percent of the roads in town were flooded. Several homes were flooded along with several cars stalled. One car was submerged on Main Street with the driver having to be rescued.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyThe tornado archive for Mississippi, 2014Warnings in Mississippi, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527373, 527374, 527375, 527376, 527377, 527378, 527381, 527383, 527387, 536964, 536548, 527388, 527391.